Linezolid's main toxicities rise with duration. Myelosuppression, especially thrombocytopenia, becomes more likely after about two weeks, and peripheral and optic neuropathy with longer courses, as in drug-resistant TB. It is also a weak monoamine oxidase inhibitor, so serotonergic drugs such as SSRIs can precipitate serotonin syndrome. Lactic acidosis is a less common but recognised risk.
- Check a full blood count weekly when linezolid runs beyond about two weeks.
- Ask about visual change and tingling in the feet during long courses.
- Review the drug list for SSRIs, SNRIs and other serotonergic drugs before starting.
- Consider lactate if a patient on linezolid develops unexplained nausea or acidosis.
Why it matters
Long courses are now routine in drug-resistant TB, so toxicity that was rare in short courses is common.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for infectious diseases, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free